Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Lithium side effects
avatar
An_249461 posted:
I just started on lithium a llittle over a week ago after having been on Zyprexa for six years (gained 70 pounds and became diabetic...). Other than getting fat and diabetic, I had no side effects with the Zyprexa. However, I feel really abnormal on the lithium. I am slightly nauseated like with morning sickness, been scrunching up my eyes, am spacy and forgetful (I wore two different shoes to work on Thursday), feel off balance, and thirsty, stirsty! I have been drinking a lot of water and hope that helps. I have lost 30 pounds since stopping the Zyprexa, so I sure hope I don't start gaining again on the lithium. Any advice? BTW, I tried Tegretol for a short time and developed compulsive nonsense humming. It is really annoying!! It did not go away when I stopeed thaking the Tegretol.
Reply
 
avatar
DizzyJgirl responded:
I have been in lithium for about 7 years. I have to drink a lot of water. I haven't gained weight because of it. Initially, I had stomach problems but that went away. I have had problems with forgetting things but not sure which meds (if any) causes that. I recently cut back my dose and actually feel a bit more "clear headed".

Be sure to keep an eye on your lithium levels and let your dr know how you are feeling.

Good luck!
Live Life Loud
 
avatar
jselleck replied to DizzyJgirl's response:
I've been on lithium for a while also. I've always been a bit ditsy, so I can't tell ya about weather or not that's a common side effect or not. Like everyone else on lithium I get really thirsty and have to drink a lot. That is a common side effect. Wow, you've lost all that weight, I'm impressed. No matter what I try I can't lose any weight. Each med seems to add more and more poundage. It's a running joke around here that every BP med makes you gain weight. Sorry to hear that you've developed diabetes. That totally sucks. Like Dizzy about the best advice I can give is to watch your levels and don't miss any appointments with your doctor. And be sure to always let him/her to know how you're feeling and don't miss any doses. Good luck.

JSelleck
 
avatar
ddnos responded:
I would call your doctor on Monday and let him/her know about these apparent side effects. Some of the ones you mention are normal for whne you first start taking lithium, such as excessive thirst and nausea, but I don't know about the other ones. I would always reccommend asking your doctor when you are not sure if certain side effects are normal or not and wil they go away. I wouldn't wait until your next appointment unless that happens to be monday.

You said that you just started taking lithium a little over a week ago -did your doc mention having a lithium blood level done within the first month of when you started? That's very important. What your blood level is helps the doc know what is the correct dose for you. For some people, taking only 600mg a day may cause thier lithium blood levels to be too high whereas some may need 1200mg a day. But you can't know w/o getting a blood level. So if you are able to stay on lithium, make sure that your doc is on top of ordering a blood level for you at first, usually every 3 months, then later, doc determined, every 6 months. I have been taking lithium for 20 years, so I just get a lithium blood level taken once a year for many years now, other than special circumstances.

So, bottom line is, I would call your doctor on Monday in case he/she wants you to discontinue the med, or have you get a blood level right away, or whatever.

Good luck, and I hope that lithium ends up working for you without all the siide effects.

Oh, and oddly enough, I have never had excessive thirst as a side effect of Lithium - never! It's weird because that's a very common side effect and everyone I"ve ever talked with has it; but I never have! I guess that means I'm weird. lol

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
mmstraight responded:
thanks for the responses. Yes, I am having my blood level done tomorrow. I am on 900 mg.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
110 of 127 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.